Illinois, 2016

Hail and Damaging Winds in Illinois, June 15, 2016

June 15, 2016 · NWS ILX · 15 events in 6 counties and zones

A cold front interacting with a highly unstable airmass triggered severe thunderstorms across east-central and southeast Illinois during the afternoon of June 15th. to Shelbyville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$364,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a highly unstable airmass triggered severe thunderstorms across east-central and southeast Illinois during the afternoon of June 15th. The storms mainly impacted locations along and south of a Paris...to Mattoon...to Shelbyville line. Numerous trees and power lines were blown down and hail up to the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 9:51 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 9:51 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1051 PM CDT TUE JUN 14 2016

.UPDATE...
Issued at 832 PM CDT Tue Jun 14 2016

Frontal boundary stretching from weak low pressure over eastern
Iowa through our far north and northeast counties continues to
slowly edge north this evening. This boundary may have helped
spawn a brief tornado near Bradford and over east central Illinois
near Villa Grove late this afternoon through early this evening.
Actual cool front was analyzed over east central Iowa and should
track across our area Wednesday morning, accompanied by scattered
showers and storms. Precipitable water values of around 2 inches
so any persistent storm(s) have the potential of producing 2 to
3 inches of rain in a short period of time. Have made some
adjustments to the precip wording overnight and have tweaked the
hourly temps/dew points. We should have the update out by 900 pm.

&&

.SHORT TERM...(Tonight)
ISSUED AT 312 PM CDT Tue Jun 14 2016

Ongoing convection is expected to continue tonight, as a cold front
approaches from the west. The summertime airmass north of a warm
front in south-central IL will gradually lift north the rest of this
afternoon, setting the stage for scattered showers and storms to
continue. The short term models indicate the focus for storms
tonight appear to be mainly in northern Illinois, closer to a mid
level shortwave ahead of the cold front. The cold frontal location
by 12z/7am could be as far east as the Illinois river, although the
wind shift along the front is not very dramatic, despite the surface
pressure pattern depiction of a frontal passage. Will keep likely
PoPs confined to areas north of Rushville to Champaign overnight,
with chance PoPs elsewhere. Severe potential appears low, with
limited shear and weakening instability in general overnight.

Temps will remain mild with lows remaining in the lower 70s and
dewpoints in the low 70s as well. Patchy fog can not be ruled out in
areas that receive rain today.

.LONG TERM...(Wednesday through Tuesday)
ISSUED AT 312 PM CDT Tue Jun 14 2016

Forecast remains a bit problematic in the short term as the models
have issue with convection in the warm sector and drying air moving
into the region more quickly with each run.  As a result, the threat
for showers and thunderstorms for tomorrow is being truncated.  The
western portions of ILX will be drying before noon more than likely
tomorrow and convection reconcentrating in the extreme east late.
With the quicker progression, the extent of the threat of severe
weather has also shifted, but not entirely eliminated.

A wave of energy moving out of the western trof over the Northern
Plains is progressing slowly as an open wave over the mid-CONUS
ridge this afternoon.  This storm systems surface low is starting to
take better shape as a warm front continues to define itself with
afternoon convection in Central Illinois.  Cold front is well to the
west and the overnight convection lining up as a prefrontal trof
will hold over into tomorrow, specifically in the east. There is a
chance for refiring of showers and thunderstorms in the afternoon in
the extreme east but it will be dependent on whether or not the
atmosphere can get reenergized with the heat of the day...and the
eastern progression of the boundaries.

Somewhat cooler temps on the way for Friday with the slightly cooler
air behind this system but are still in the 80s...and short lived.
The forecast heats back up for the weekend...with little in the way
of rain expected until the end of the weekend and into the first of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1045 PM CDT Tue Jun 14 2016

Main concern continues to be coverage of convection and the affect
on cigs and vsbys overnight. In addition, with the light wind
regime and abundant low level moisture, fog/hz may be an issue
by dawn Wednesday just before a weak cool front moves through the
forecast area. Widely scattered convection continues with the
better coverage being to our north this evening. However, as a
cold front approaches the area, coverage may increase overnight
but confidence on that is low as we thought there would be more
convection around the area than there currently is. Will watch
the cluster of storms to the northwest this evening to see if
there is any shift southeast, otherwise, will continue to handle
the majority of our TAF sites with VCTS at this point. Surface
winds tonight will be mainly out of the southeast and south at
8 to 13 kts, and then southwest to west at 10 to 15 kts on
Wednesday as the front shifts off to our east by afternoon.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Smith
SHORT TERM...HJS
LONG TERM...Shimon
AVIATION...Smith
Hazardous weather outlook, Jun 14, 3:06 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
406 PM CDT TUE JUN 14 2016

ILZ027>029-036-037-040>042-047>051-151100-
CASS-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA-SANGAMON-
SCHUYLER-SCOTT-STARK-TAZEWELL-
406 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME
STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD
FRONT WEDNESDAY. AT THIS TIME...THE BETTER THREAT FOR ANY
SEVERE WEATHER WILL BE TO OUR EAST WEDNESDAY AFTERNOON.

HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ030-031-038-043>046-052>057-061>063-066>068-071>073-151100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MARSHALL-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-WOODFORD-
406 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME
STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD
FRONT WEDNESDAY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS...
SMALL HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER... IT APPEARS THE
GREATER THREAT FOR ORGANIZED SEVERE WEATHER TOMORROW AFTERNOON
WILL BE JUST TO OUR EAST.

HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

In the hours before

Local storm report, Jun 14, 6:31 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          3 WSW BRADFORD          41.16N 89.71W
06/14/2016                   STARK              IL   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED DOWN IN FIELD. NO DAMAGE.

&&

25

The radar

The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Knox

When
June 15, 12:25 AM CST to 12:30 AM CST
Where
Knox County, 0.69 mi S of Rio
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.110, -90.400

Hail, Moultrie

When
June 15, 1:30 PM CST to 1:35 PM CST
Where
Moultrie County, 2.17 mi E of Cadwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.681, -88.479

Thunderstorm Wind, Coles

When
June 15, 2:02 PM CST to 2:07 PM CST
Where
Coles County, 1 mi W of Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$32,000
Reported by
Trained Spotter
Coordinates
39.480, -88.389

Several power lines were blown down just west of Mattoon.

Thunderstorm Wind, Coles

When
June 15, 2:02 PM CST to 2:07 PM CST
Where
Coles County, 2.11 mi NW of Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.500, -88.400

Empty semi trailers were pushed over and numerous trees and power lines were blown down.

Hail, Clark

When
June 15, 2:37 PM CST to 2:42 PM CST
Where
Clark County, 2 mi N of Clarksville
Measured
1 in hail
Reported by
Public
Coordinates
39.479, -87.800

Thunderstorm Wind, Clark

When
June 15, 2:46 PM CST to 2:51 PM CST
Where
Clark County, 4 mi N of Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.358, -87.980

A few power lines were blown down.

Thunderstorm Wind, Clark

When
June 15, 2:50 PM CST to 2:55 PM CST
Where
Clark County, 3 mi W of Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.330, -87.936

Several trees were blown down just west of Martinsville.

Thunderstorm Wind, Clark

When
June 15, 2:56 PM CST to 3:01 PM CST
Where
Clark County, Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.330, -87.880

Numerous tree branches and power lines were blown down causing a large power outage in Martinsville.

Thunderstorm Wind, Clark

When
June 15, 2:58 PM CST to 3:03 PM CST
Where
Clark County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.380, -87.700

Several power lines were blown down in Marshall.

Thunderstorm Wind, Jasper

When
June 15, 3:06 PM CST to 3:11 PM CST
Where
Jasper County, Yale
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.120, -88.020

A tree was blown down in Yale.

Thunderstorm Wind, Jasper

When
June 15, 3:11 PM CST to 3:16 PM CST
Where
Jasper County, Hunt City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.050, -88.020

A tree was blown down in Hunt City.

Thunderstorm Wind, Crawford

When
June 15, 3:15 PM CST to 3:20 PM CST
Where
Crawford County, 3 mi NW of Hutsonville
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
NWS Employee
Coordinates
39.151, -87.710

Numerous power poles were snapped about 3 miles northwest of Hutsonville.

Thunderstorm Wind, Jasper

When
June 15, 3:15 PM CST to 3:20 PM CST
Where
Jasper County, Willow Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.000, -88.020

Several power lines were blown down in Willow Hill.

Thunderstorm Wind, Crawford

When
June 15, 3:17 PM CST to 3:22 PM CST
Where
Crawford County, Hutsonville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.120, -87.670

Numerous trees were blown down in Hutsonville.

Thunderstorm Wind, Jasper

When
June 15, 3:17 PM CST to 3:22 PM CST
Where
Jasper County, 0.99 mi NE of Willow Hill to 4.14 mi E of Willow Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Department of Highways
Coordinates
39.010, -88.007

Route 33 between Willow Hill and Oblong was closed due to numerous power poles being blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637306, 637307, 637309, 637310, 637308, 637312, 637313, 637314, 637315, 637316, 637317, 637319, 637320, 637321, 637323.